Side Effects Of Hormone Therapy

Like all medicines, hormone therapy for prostate cancer can cause side effects. Not everyone will experience the same side effects or the same intensity of side effects. Talk to your doctor or nursing team if you would like any additional information about these or any other side effects you may experience during your treatment.

Hot Flushes

Hot flushes are a typical symptom of the menopause in women but can also affect men on hormone treatment for prostate cancer. 

Hot flushes are episodes of heat on the face and chest that can extend over the entire body and usually last from 30 seconds to 5 minutes. They are accompanied by considerable sweating and are inconvenient, both for the body and mind, and can force those affected to change their clothes several times a day.

Solutions exist to alleviate them and both your doctor and nursing team will be a good source of advice if you are bothered by hot flushes. You could also try wearing loose, lightweight, and preferably cotton clothing and avoid sudden changes in temperature (i.e., great cold or heat and air conditioning). 

Avoiding alcohol, tobacco, and spicy foods may also help, as described in the Eat Well section of the Feel+® programme.

Mood Changes

Coming to terms with having cancer and the effects of interventions or treatments used are very likely to affect how you feel emotionally. 

Hormone therapy is often taken when someone is in a weakened emotional state already and so it is perhaps not surprising that it can affect your general mood and spirits. 

Mood changes may include:

  • Permanent or regular sudden fatigue
  • Aversion to usual activities, and 
  • Loss of energy, concentration or patience

Depression can occur suddenly or be more gradual. Besides the symptoms already mentioned, signs of depression should not be taken lightly. Signs may include:

  • A persistent feeling of sadness
  • Crying (often for no reason)
  • Irritability or aggressiveness expressed several times a day 
  • Sleep disorders (sleeping too much or not enough, tiredness on waking, waking up in the middle of the night) 
  • Appetite problems (overeating, not eating)
  • An inability to make simple decisions 
  • A tendency to have poor self-esteem

Remember that changes in your mood can also affect those around you. It is important to talk to someone and to not let the melancholy take hold, as it may become real depression if left unmanaged. Please, mention any excessive sadness to your healthcare team, and do not hesitate to ask for advice about consulting a psychologist.

Talking about how you feel is part of the Feel+ programme.

Sexual Dysfunction And Libido

Sexual desire and the ability to get or keep an erection depend largely on levels of testosterone in the body. Hormone therapy alters testosterone levels in the body. This can frequently cause sexual disorders and a change or loss of libido. 

These effects may be difficult for both you and your partner to accept and it is important not to ignore what is felt on both sides. Good communication between you and your partner can help you to retain an intimate relationship. 

There are also many different solutions to help you deal with the physical and emotional aspects of sexual side effects of hormone therapy, so do not be afraid to talk to your doctor or nursing team about what can be done to help. Most urology departments have a sexual therapist on call and they are a good source of advice and counselling.

Erectile problems can also be a sign of underlying heart disease, so again, talk to your doctor or nursing team if you are having trouble getting or keeping erections as there may be other treatments that can help.

Keeping fit and exercising as part of the Feel+ programme may also help to limit the sexual consequences of hormonal treatment.

Decrease In Body Hair

Hormone treatment can reduce the amount of body hair, particularly the hair on the chest and the pubic hair can thin. This can be distressing for some men as it feels like a threat to their manhood. 

Taking care of yourself generally by eating better, exercising and thinking positively can help improve your wellbeing and may compensate for any change in self-image.

Increase In Body Fat And Loss Of Muscle

Hormone therapy for prostate cancer can cause weight gain. You may notice that body fat starts to increase in certain areas, particularly around the breast. This may give your body a more feminine look that can be upsetting for some men. Discuss any changes in your body shape with your doctor or nursing team, particularly if they are worrying you.

Muscles can shrink with age and lack of use but loss of muscle mass (a condition called sarcopenia) may also be due to decreased testosterone levels. This may translate into an increased difficulty in carrying out usual physical tasks such as gardening, walking, or lifting and moving things. 

Staying supple and performing the strengthening exercises outlined in the Feel+ programme may help you compensate for these effects and help you increase muscle mass and strength.

Metabolic Disorders

Reducing testosterone levels in the body may increase the level of ‘bad’ fats in your blood, specifically cholesterol and triglycerides, and decrease your sensitivity to insulin, so that your fasting glucose may be higher than normal. You may also gain fat around the lower waist area.

It is important that you, your doctor, and nursing team closely monitor these changes as they could increase your risk of heart disease. Preventative treatments if needed, combined with a healthy diet and regular exercise, will help to reduce this risk.

Osteoporosis

Hormonal treatment for prostate cancer can cause osteoporosis, an excessive fragility of the bone leading to an increased risk of bone fractures, which are not reversible with advancing age.

To find out how hormone therapy is affecting your bones, a specialist may decide to assess your bone mineral density. He or she may also prescribe vitamin supplements (calcium, vitamin D) or other medication to combat the effects of hormone therapy on your bones. 

Regular physical activity and muscle strengthening can help to prevent the risk of osteoporosis and is part of the Feel+ exercise programme.

Rate this content

Average: 5 (4 votes)

Feedback Form